Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



The convergence of multilevel methods for solving finite-element equations in the presence of singularities

Author: Harry Yserentant
Journal: Math. Comp. 47 (1986), 399-409
MSC: Primary 65N20; Secondary 65F10, 65N30
MathSciNet review: 856693
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The known convergence proofs for multi-level methods assume the quasi-uniformity of the family of domain triangulations used. Such triangulations are not suitable for problems with singularities caused by re-entrant corners and abrupt changes in the boundary conditions. In this paper it is shown that families of properly refined grids yield the same convergence behavior of multi-level methods for such singular problems as quasi-uniform subdivisions do for $ {H^2}$-regular problems.

References [Enhancements On Off] (What's this?)

  • [1] G. P. Astrahancev, "An iterative method for solving elliptic net problems," Ž. Vyčisl. Mat. i Mat. Fiz., v. 11, 1971, 439-448. (Russian) MR 0284009 (44:1239)
  • [2] I. Babuška, R. B. Kellogg & J. Pitkäranta, "Direct and inverse error estimates for finite elements with mesh refinements," Numer. Math., v. 33, 1979, pp. 447-471. MR 553353 (81c:65054)
  • [3] N. S. Bahvalov, "On the convergence of a relaxation method with natural constraints on the elliptic operator," Ž. Vyčisl. Mat. i. Mat. Fiz., v. 6, 1966, pp. 861-883. (Russian) MR 0215538 (35:6378)
  • [4] R. E. Bank & T. Dupont, "An optimal order process for solving finite element equations," Math. Comp., v. 36, 1981, pp. 35-51. MR 595040 (82b:65113)
  • [5] R. E. Bank & A. H. Sherman, "An adaptive multi-level method for elliptic boundary value problems," Computing, v. 26, 1981, pp. 91-105. MR 619932 (83c:65229)
  • [6] A. Brandt, "Multi-level adaptive solution to boundary value problems," Math. Comp., v. 31, 1977, pp. 333-390. MR 0431719 (55:4714)
  • [7] R. P. Fedorenko, "A relaxation method for solving elliptic difference equations," Ž. Vyčisl. Mat. i Mat. Fiz., v. 1, 1961, pp. 922-927. (Russian); "The speed of convergence of an iterative process," Ž. Vyčisl. Mat. i Mat. Fiz., v. 4, 1964, pp. 559-564. (Russian) MR 0137314 (25:766)
  • [8] W. Hackbusch, "On the convergence of multi-grid iterations," Beiträge Numer. Math., v. 9, 1981, pp. 213-329.
  • [9] V. A. Kondrat'ev, "Boundary problems for elliptic equations in domains with conical or angular points," Trans. Moscow Math. Soc., v. 16, 1967, pp. 227-313. MR 0226187 (37:1777)
  • [10] R. A. Nicolaides, "On the $ {l^2}$ convergence of an algorithm for solving finite element equations," Math. Comp., v. 31, 1977, pp. 892-906. MR 0488722 (58:8239)
  • [11] R. E. Bank & C. C. Douglas, "Sharp estimates for multigrid rates of convergence with general smoothing and approximation," SIAM J. Numer. Anal., v. 22, 1985, pp. 617-633. MR 795944 (86j:65037)
  • [12] H. Yserentant, "On the convergence of multi-level methods for strongly nonuniform families of grids and any number of smoothing steps per level," Computing, v. 30, 1983, pp. 305-313. MR 706671 (85b:65100)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N20, 65F10, 65N30

Retrieve articles in all journals with MSC: 65N20, 65F10, 65N30

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society